Fatal adverse events following influenza vaccination
The Ministry of Health of Israel temporarily suspended its influenza immunization program between 22 and 23 October 2006, following reports of four deaths which occurred from three hours to six days after administration of Vaxigrip®, a trivalent inactivated split virion influenza vaccine. The investigation of adverse events in Israel indicates only a temporal link with immunization in persons with underlying chronic conditions. None of the findings support a causal relationship between the observed deaths and influenza immunization. No reports of deaths or other serious adverse events following immunization with Vaxigrip® in other countries have been brought to WHO's attention since the start of immunization in the northern hemisphere during the 2006-2007 season. Based on the investigation outcomes, temporary suspensions of the product in Israel and other countries have been revoked.
National authorities should be vigilant of serious adverse events occurring within a short period following the administration of seasonal influenza vaccines in elderly persons and individuals suffering from underlying chronic conditions. Deaths in chronically ill persons which occur following influenza immunization, but which are unrelated to the vaccine, may be underreported. Influenza immunization programme characteristics - such as target groups, locations (e.g. nursing homes) and timing - should be taken into consideration when investigating clusters of adverse events. Efforts should be made to strengthen reporting of adverse events following administration of seasonal influenza vaccine.